A few weeks ago I made the decision to come off of Mirtazapine. For those of you who don’t know, Mirtazapine is a form of antidepressant drug and one of several that I have been regularly taking in an attempt to regulate my mood.
The trouble with Mirtazapine, and many other antidepressant medication is that some of the side effects of long term use sometimes outweigh the positives. One of the most common issues with Mirtazapine in particular is unwanted weight gain and the subsequent inability to shift that weight through the traditional methods of diet and exercise.
That’s the key issue that I’ve been experiencing. And so now, under the guidance of my GP, I’ve weaned myself off the drug completely. The sole aim of which being that I’ve piled on some serious lumber over the 12 months or so that I’ve been taking Mirtazapine and I desperately want to shift the flab.
Coming off of Mirtazapine – or indeed any antidepressant medication – isn’t easy though. Within a few days of commencing the weaning process the effects of withdrawal start to kick in.
For me, the first thing I encountered were brain zaps. Small, regular electric shocks inside my head that would cause me to wince with each strike.
Then came the flu-like symptoms. Sickness. Body aches. A near constant feeling of tiredness, even if I had slept well the previous night. I actually took a Covid test at one point just to make sure that what I was experiencing was medication related and not the Coronavirus.
Lastly, I began to become really easily confused and flustered. I couldn’t seem to think straight and I was struggling to string sentences together without some serious effort.
Thankfully now after three weeks the majority of the effects have subsided. Although I am still prone to feeling excessively tired and confused. Hopefully those feelings will lessen as time moves on.
I would be interested to hear your experience of coming off of antidepressant medication. Please feel free to leave a comment below or contact me on Twitter.